Return to Chapter Index
Warfarin and Vaginal Cream Drug Interaction Warning
The Food and Drug Administration (FDA) has issued a warning
stating that women taking the prescription blood thinner warfarin (Coumadin)
should consult their doctor or pharmacist before using over-the-counter
vaginal creams containing the antifungal drug miconazole because of an
increased risk of bleeding or bruising. Miconazole is an active ingredient
in many over-the-counter creams and suppositories used to treat vaginal
Doctors were already aware of adverse reactions between warfarin and
systemically administered miconazole. This warning urges women to beware
of creams and suppositories as well.
The warning was issued in response to two reports of abnormal blood clotting
tests in women taking the anticoagulant warfarin who used vaginal miconazole.
In addition to the abnormal blood-clotting test, one of the two women
also developed bruises, bleeding gums, and a nosebleed. Two journal articles
also warned of a possible interaction between warfarin and vaginal miconazole.
The FDA warning will appear on miconazole-containing product labels and
April 2001 Update
Back to Top